FDA Warning about Safety of OTC Topical Acne Medications
Acne or pimples is the most common skin disorder. Acne impacts people of all ages and from all walks of life. The National Institute of Health (NIH) reports that approximately 80 percent of individuals between the ages of 11 and 30 have suffered from acne outbreaks at some point. For most people acne is more of a nuisance than a serious health condition. Acne causes significant emotional distress and may also leave unsightly permanent scars. For these reasons, most acne sufferers have likely experimented with the majority of the available over the counter (OTC) topical acne medications.
Recently the US Food Drug Administration (FDA) raised concerns regarding the safety of certain OTC topical acne products. The FDA has issued a warning to consumers regarding the risk for rare but serious and potentially life threatening allergic reactions associated with the use of OTC acne medications containing either benzoyl peroxide or salicylic acid as their active ingredient.
Examples of topical OTC acne medications include:
Allergic Reactions Associated with Topical Acne Medications
According to a report on the FDA’s website, the FDA Adverse Event Reporting System (FAERS) received 131 cases of severe allergic or hypersensitivity type reactions associated with the use of OTC products containing benzoyl peroxide or salicylic acid from 1969 to January 2013. Most of the cases were reported from 2012. 86% of the cases involved females and the average age of reporters was 32 years with a range of 11-78 years. Of all cases reported, 44% required hospitalization. Although no deaths were reported, this still remains a reason for concern.
The adverse reactions reported included:
Serious reactions included:
Severe allergic or hypersensitivity reactions are more serious and dangerous than minor skin irritation that may occur where the acne medication is applied. These serious reactions may include symptoms of throat tightness, difficulty breathing, fainting, or swelling of the eyes, lips, tongue, or face. These potentially life threatening reactions can occur within minutes or days after the use of the associated medications.
Consumers should use OTC acne medications containing benzoyl peroxide or salicylic acid cautiously. The FDA has not determined which active or inactive ingredient is causing these hypersensitivity reactions. Consumers should read the product label (list of ingredients) to identify if their acne product contains benzoyl peroxide or salicylic acid.